Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Kansas City, MO

April 13, 1998Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 3:38 AM CDT for Cass County, Jackson County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 3:38 AM CDT (08:38 UTC)
Expired
Apr 13, 1998, 4:10 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 9 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:38 AM CDTHail 0.75Lees Summit, MOThere were several reports from spotters of hail in the Lee's Summit area during a severe thunderstorm.
Apr 13, 3:45 AM CDTHail 0.75Pleasant Hill, MOA spotter reported dime-size hail 3 miles northwest of Pleasant Hill during a severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS1 KMCI 130839 RRA
SVRMCI
MOC037-095-130910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
338 AM CDT MON APR 13 1998

* SEVERE THUNDERSTORM WARNING FOR
     JACKSON COUNTY IN MISSOURI
     NORTHERN CASS COUNTY IN MISSOURI

* UNTIL 410 AM CDT

* SOME LOCATIONS AFFECTED
     LEES SUMMIT NOW
     BLUE SPRINGS NOW
     PLEASANT HILL AT 340 AM CDT
     LAKE LOTAWANA AT 340 AM CDT
     GRAIN VALLEY AT 345 AM CDT
     5 MILES EAST OF GRAIN VALLEY AT 355 AM CDT

* AT 338 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEES SUMMIT...MOVING NORTHEAST AT 45 MILES
  PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO 1 INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH 

LAT...LON 3877 9413 3864 9462 3902 9457 3919 9419
MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 13, 2:35 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT MON APR 13 1998

MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING
SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA
WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE
ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR
MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST.

ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING
BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO
NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST
AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY
BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF
DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING.

TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING
THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT.  GUIDANCE
NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY
BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE

.EAX...
MO...NONE
KS...NONE

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:10 AM CDTSevere Thunderstorm WarningEAXLafayette40 min
Apr 13, 9:38 AM CDTSevere Thunderstorm WarningEAXLafayette32 min
Apr 13, 10:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston62 min
Apr 13, 11:19 AM CDTSevere Thunderstorm WarningEAXJackson61 min
Apr 13, 11:45 AM CDTSevere Thunderstorm WarningEAXClay, Ray45 min
Apr 13, 12:49 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Apr 13, 1:02 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Livingston4 hr
Apr 13, 1:09 PM CDTSevere Thunderstorm WarningEAXLafayette36 min
Apr 13, 2:34 PM CDTSevere Thunderstorm WarningEAXCooper, Howard46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.